publish date 2022-02-01 00:33:47
It is known that antibiotics are used to treat various bacterial diseases, but what many people do not know, is that these antibiotics may cause a bacterial infection! How does that happen? What is Clostridium difficile and what is its relationship to this?
All these questions will be answered in this article.
Clostridium difficile is a bacterium that is found all around us in the air, water and soil in the form of spores (germs surrounded by an envelope, and this coating enables them to live outside the human body), and what you may wonder is that it can exist naturally and without causing any harm in 3% of adults and 66 % from children.
How does infection occur and when does it become harmful?
Clostridium difficile lives in the intestines of healthy people in a state of balance with many bacteria that are beneficial to the human body and do not cause any harm, but rather help in the vital processes inside the body!
But in some cases, this balance may be disturbed as a result of taking antibiotics that reduce the number of beneficial bacteria, and here Clostridium difficile seizes the opportunity and multiplies and begins to excrete their toxic toxins, which leads to intestinal inflammation associated with diarrhea.
Another strange thing: this germ is characterized by being widespread in hospitals and may be transmitted from members of the medical staff to patients who are staying in hospitals for a long time.
Infection also occurs when touching surfaces contaminated with the feces of infected persons, and not washing hands before eating.
Factors that increase the likelihood of infection with Clostridium difficile:
The elderly over 65 years of age.
Long-term hospital stay and low body immunity.
Taking broad-spectrum antibiotics or taking antibiotics for a long time, and this, as we mentioned, eliminates the beneficial bacteria in the intestine.
Take antacids such as proton pump inhibitors (PPIs).
A surgical operation on the gastrointestinal tract.
Certain medical conditions such as inflammatory bowel disease, cancer, and kidney disease.
How does Clostridium difficile infection appear?
Symptoms begin 5 to 10 days after taking antibiotics and the infection is most of the time mild, but in some cases it may lead to a serious, life-threatening illness!
Mild infection is accompanied by the appearance of the following:
• Watery diarrhea three or more times a day.
Abdominal cramping pain.
In severe cases, the following signs and symptoms are present:
• severe diarrhea 10 times a day!
• Heat and dehydration with weight loss.
• The presence of blood and pus in the stool.
• Low blood pressure and kidney failure.
Severe C. difficile infection may be associated with a severe, life-threatening complication called toxic megacolon, in which the colon is severely enlarged and prone to perforation. Patients with this complication should be admitted to the intensive care unit and managed as emergency.
How do we diagnose this disease?
Doctors suspect Clostridium difficile infection in every person who suffers from diarrhea with the presence of one of the risk factors mentioned above, and here the doctor orders more tests such as: stool examination, colonoscopy and radiographs to detect complications such as colon expansion or perforation.
What is the treatment for Clostridium difficile?
The first step in treatment is to stop the antibiotics that triggered the infection and caused the diarrhea. Then the doctor prescribes antibiotics that target C. difficile and inhibit its reproduction.
The doctor may resort to surgery in certain cases, such as in the case of toxic megacolon and intestinal perforation.
How can infection with this germ be prevented?
• Unnecessary antibiotics should be avoided, and a doctor should be consulted when needed to use them.
• Maintaining general hygiene: by washing hands with soap and water after using the bathroom (alcohol-containing hand gel does not affect spores) and before eating.
#Shocking #information #antibiotics
Jordan Miscellaneous news
Source : اخبار الاردن